Format

Send to

Choose Destination
Clin Neuropharmacol. 2013 May-Jun;36(3):100-1. doi: 10.1097/WNF.0b013e31828da20e.

Polydrug abuse by intravenous use of heroin and tropicamide-containing eyedrops.

Author information

1
National Institute on Alcohol Abuse and Alcoholism, National Institutes of Health, Bethesda MD 20892-1108, USA. vera.spagnolo@nih.gov

Abstract

BACKGROUND:

Drug abuse is rarely limited to a single substance; polydrug use is the norm rather than the exception. In many cases, the misuse of potentially psychoactive substances can lead to serious intoxications and results in addictive behavior.

CASE DESCRIPTION:

A 22-year-old heroin-addicted woman presented in our clinic reporting a 2-year history of intravenous injection of an eyedrop solution containing 1% tropicamide, an antimuscarinic agent. She reported injecting tropicamide because it attenuated symptoms and signs of opiate withdrawal and it also has hallucinogenic and euphorigenic effects. Despite the large amounts (up to 1.5 g), the rapidity of injection, and the long-term use, tropicamide was relatively well tolerated, without life-threatening consequences.An outpatient detoxification program was performed without any sign or symptom caused by discontinuing tropicamide.

CONCLUSIONS:

The present case claims a role for pharmacological interactions, in addition to rewarding effects, in influencing drug association in polyabuse pattern. Moreover, this case underlines the need for physicians to be aware of the potential emergence of tropicamide as a drug of misuse, to prevent further harm.

PMID:
23673915
DOI:
10.1097/WNF.0b013e31828da20e
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center